CSN Login
Members Online: 12

Blood thinners

UncleBuddy
Posts: 530
Joined: Aug 2013

I was wondering if any of you are on blood thinners. My brother had clotting issues so they told him he will probably be on blood thinners for the rest of his life. This wasn't the case pre-cancer. They put in a filter to prevent future clots, but they are having issues getting his INR where it needs to be. I am told it should be between 2 and 3 but so far it's only getting to 1.9, which is getting close. They have him on Warfarin. Anyone else dealing with blood thinners? I'm curious to know if you've had issues with it as well. Also, my brother had 1.5 liters of fluid removed from around the heart. The cardio thoracic surgeon says it could happen again. Does anyone else have to deal with that and how often do you have that issue? My brother is starting to think that he should stop doing the chemo. He was hospitalized 3 times within a month between clots and fluid around the heart. It has taken a lot out of him. What are your experiences? Thank you for sharing with us.

Lin

janderson1964
Posts: 1535
Joined: Oct 2011

I have had 3 clots over the course of 6 years. 2 times they put me on lovinox shots for two weeks followed by warfarin. The second clot was my worst. I was in the hospital for a week. They did an angioplasty and a week of iv heparin then released me and put me on warfarin. It is very hard to regulate you inr. Its as though it is too high or will suddenly go too low so they are always changing the dosages. The last clot was two years ago. My oncologist told meni would be on warfarin for life. I stopped taking it on m y own 1 1/2 years ago once I finished treatment and have had no issues. I am positive the Irrinotecan was causing the clots but the doctors don't want to admit it. I never had clots when I was out of treatment or on any drug other than irrinotecan.

UncleBuddy
Posts: 530
Joined: Aug 2013

My brother was also on Irinotecan for this bunch of clots (the surgeon said the clots filled up a shot glass, so there were many), but he also had a clot when he had his 1st port put in. They originally thought the port itself caused his original clot that he had behind the port. I don't remember his chemo cocktail from back then, but Irinotecan wasn't one of them. 

He had the Lovenox both times until he was released from the hospital, as well as Heparin in his IV. When he was released, he was put on Warfarin. He was very, very sick. This is why he's reconsidering chemo. It has to be his choice because he is the one going through this, but I understand why he'd want to stop. He is finally feeling like his old self and now he goes back to the onc and she will expect that he's going to restart chemo. We'll have to see what he decides. 

Thanks.

Lin

Sundanceh's picture
Sundanceh
Posts: 4266
Joined: Jun 2009

Hard call to make when you're feeling better....I agree the choice is the patient's always...because it always comes down to what you can tolerate - and what you can't. 

Best of luck with the choices you both will face and make together as a team, Lin:)

-Craig

UncleBuddy
Posts: 530
Joined: Aug 2013

I'm here to explain what I can and support his decision, but I want him to know exactly what this will mean. His doctor needs to put everything on the table for him, what will happen if he does chemo and what will happen if he doesn't (as far as she can judge). He is intellectually disabled and needs things explained to him in the simplest and most honest way. I can't make this decision for him, but I wil be there for him no matter what he decides. I can understand his feelings because he has been through so much, an d I know you totally understand that. That's why I think he needs to hear from the doctor's mouth what will happen if nothing is done. He needs to weigh the cost. I love my brother but that's one decision I won't make. I don't want to see him in pain but I also want to keep him around as long as I can. 

Ive told him about your battle and many others on this site. I told him that there are people who beat the odds and you can't go by the statistics because everyone is different. I want him to have hope, but I don't want to give him false hope either. I am so torn!

Thank you for understanding.

Lin

Lovekitties's picture
Lovekitties
Posts: 2902
Joined: Jan 2010

My sister was put on Warfarin after a blood clot was found in her lung.

It is possible that some of the meds, even chemo, can cause these to form in some folks.

Getting the INR stable or at the right level was very difficult in her case.  In fact every week to 10 days when they would check it, the dosage changed.

I have read that there are certain foods, particularly green ones, can impact the INR numbers.

About all that can be done is to monitor green food intake and then compare it to INR results to see if there is a correlation.

Marie who loves kitties

UncleBuddy
Posts: 530
Joined: Aug 2013

My brother refuses to eat greens, any kind, so I don't think that's the problem. As I mentioned in earlier posts, he's intellectually disabled, and although I've tried to get him to change his eating habits (and eat his veggies), he refuses. I do what I can. The doctors told me cancer, chemo, foods, meds, can cause clots, so we aren't really sure what is going on. His 1st clot was immedicately after the port was put in, so they thought the port may have been the trouble, but I think it's the chemo meds. So I agree with you on that. :)

He gets his INR checked 2x a week and his dosage has changed each time. I have to place his meds in a pill sorter for him so he knows what to take. It's too confusing for him. 

Thanks Marie!

Lin

thxmiker's picture
thxmiker
Posts: 1204
Joined: Oct 2010

There are over a Billion people that eat indian food every day and maintain healthy!  I have had several roomates that their parents told me you are the first to make my son eat vegetables!  lol   Try Indian food, it is tasty and great for you and great for the cancer diet!   We have met one person ever that did not like indian food. 

 

Balance is also the key to health.  One can not eat ToFu and nothing else and expect to be healthy!  

 

We are sending our thoughts and prayers for a healthy outcome!

Best Always, mike

 

UncleBuddy
Posts: 530
Joined: Aug 2013

I'll see if I can get him to try Indian food. I know it's one of my favorites!

Have a Happy and Healthy New Year!

Lin

Coloncancerblows's picture
Coloncancerblows
Posts: 296
Joined: Feb 2013

I finished my chemo last July and got my first CT scan then.  The cancer was gone but a blood clot showed up in my groin area. I was put on warafin too.  My dosage kept changing because I couldn't ever get my numbers between 2 and 3.  I got another scan in October and the blood clot was gone.  I'm due to get another CT scan this Thurday and if the clot is gone, I"m hoping he'll take me off the blood thinner.  My onc did say if another clot showed up then I'd be on the blood thinner for the rest of my life.  There are no side effects for me but the only thing I hate about taking it is you can't have salads and I love salads.  Best of luck to you and your decision making.  It's very hard with all this medical stuff.

UncleBuddy
Posts: 530
Joined: Aug 2013

They finally got his number above a 2, so he's on the right road. Unfortunately, he'll be on the blood thinners the rest of his life (or so we've been told). My brother has had a really tough couple of months being in and out of the hospital with blood clots and fluid aruond the heart. I'm his big sister, so I still see him as my little brother. It's tough seeing him so sick. All this medical stuff is very confusing for me, so I can't imagine how hard it is on him. He's intellectually disabled and doesn't quite get all of this. I appreciate all the support I get from all my new friends here. Thanks for the input.

Lin

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network